EMAIL THIS PAGE TO A FRIEND

Annales de dermatologie et de venereologie

[Acute generalized exanthematous pustulosis induced by topical application of Algipan].


PMID 19801255

Abstract

In most cases, acute generalized exanthematous pustulosis (AGEP) is a drug reaction. Even if several systemic drugs have been reported to be a causative agent, this clinical case has rarely been observed with a topical treatment. We report here a case of AGEP after topical application of Algipan. A 51-year-old man consulted us for a skin rash with fever which started 72 h earlier. His personal history consisted only of lumbar pain and he was not under any oral medication. The skin rash was initially limited to the left hand and the back but quickly spread to the entire skin with multiple non-follicular pustules emerging on widespread and inflamed erythema. No systemic treatment was being taken prior the eruption. Nevertheless, 3 days before the skin rash appeared, the patient had applied Algipan to the lumbar area with his left hand. The whole clinical presentation leads us to diagnose Algipan-induced AGEP. The clinical signs improved rapidly. Patch tests performed 3 months later were positive for the whole product, thereby confirming our diagnosis. AGEP is drug-induced in more than 90% of cases, mostly after antibiotics, especially beta-lactams and macrolides. Algipan is a topical treatment containing mephenesin used for its analgesic and anti-inflammatory properties in adult muscular pain. No severe skin drug reactions due to this drug have been reported to date. Cases of AGEP induced by topical agents are rarely reported and our case is the first involving mephenesin. Our study suggests that topical mephenesin should be noted as a drug that may cause AGEP.